Make a referral

Opioid addiction recovery is easier with medication support

Discreet, accessible treatment for at-home recovery, supported by experts.

What's your goal?

Join the 23k+ members who treated addiction via their phone

In this article

Does Suboxone (buprenorphine/naloxone) for opioid use disorder cause tiredness or feelings of exhaustion? Yes, it can. Drowsiness or sleepiness is a known possible side effect of Suboxone. In the drug information on the manufacturer’s website, there is a caution against operating heavy machinery before you know how the medication will affect you, because buprenorphine can cause drowsiness and slow reaction times.

Anecdotally, tiredness and lack of energy are common topics of discussion among people who take Suboxone, coming up often in communities, message boards, and support groups. In a post she shared with Workit Health about her experiences with methadone and buprenorphine, writer Elizabeth Brico said that tiredness was one of the side effects she experienced with buprenorphine. She wrote, “While I don’t feel the same overwhelming fatigue [with buprenorphine] that I did with methadone—I don’t “nod out”—I often have a feeling of general tiredness throughout the day. I would attribute this to caring for two toddlers, but other people in my peer support group complain of the same.”

Why might Suboxone make you tired?

Suboxone (or technically, the buprenorphine in Suboxone) is an opioid, and sleepiness or sedation is a common side effect of opioids as a class of drugs. Buprenorphine is a partial opioid antagonist, so it only partially activates the opioid receptors in the brain when it binds to them. This means it creates less euphoria or “high” than other opioids—often none at all for people with opioid addiction or dependence—but it doesn’t mean that buprenorphine is exempt from all side effects of and health concerns about opioids. So Suboxone could make you feel fatigued because opioids tend to have that effect, to a greater or lesser degree.

However, it’s important to remember that medications affect people differently and that the effects can change over time. So you might find that Suboxone causes increased wakefulness for you, possibly even making it difficult to sleep. And whether your dose makes you feel fatigued or wakeful, these side effects may diminish over time as your body becomes accustomed to it.

Coping tips for Suboxone fatigue

  • Exercise: I know—it can feel like exercise is recommended for every issue under the sun. But in this case, there is a lot of research showing that mild exercise can boost energy levels. There’s also a lot of anecdotal evidence from people who take buprenorphine that this can be helpful. This doesn’t mean you have to dive into CrossFit! Start with something low-key like taking a 30-minute walk, going for a swim, or dancing in your house for the length of three songs.
  • Limit caffeine: Drinking energy drinks or coffee can seem like a quick fix to your tiredness, but they can mess with your energy levels and sleep cycle. Try to keep caffeine to a reasonable amount, rather than consuming more to counteract your fatigue.
  • Follow good sleep tips: Taking steps to improve your sleep can help you feel more rested and therefore less tired during the day. Click here for our post on improving your sleep in recovery.
  • Try meditation, mindfulness, or breathwork: There is evidence that meditation, breathing exercises, and yoga may support energy levels. Give one of these options a try and see if it is helpful for you. Click here for a yoga nidra meditation on our YouTube channel.
  • Cut out alcohol and other depressants: This one actually applies to everyone taking Suboxone, not just the folks experiencing fatigue. Combining buprenorphine with alcohol, benzos, and other central nervous system depressants not only makes you far more likely to feel extremely sleepy, but it is very dangerous and can lead to breathing problems, coma, and even death. Don’t do it!
  • Give it some time: At the same time you’re growing accustomed to taking Suboxone, your body is also adjusting to NOT taking other opioids. This is a time of major transition. So try to have some patience and see if your fatigue improves. As I mentioned above, your side effects may diminish as your body adapts to your dose.

When to talk to your doctor about your Suboxone-related tiredness

On the whole, it’s always a good idea to mention your side effects to your provider. They might have suggestions for mitigating them. Depending on how tired you feel and any coexisting physical or mental symptoms you’re experiencing, your provider may order other tests to check for hormone imbalances or other conditions. And even if they don’t, it is good for them to know what your baseline, personal ‘normal’ is on your dose, so that any changes can be given appropriate attention.

You should absolutely talk to your provider if your fatigue is interfering with your life. If you feel too tired to work, eat, interact with your loved ones, etc. then you should definitely tell your provider. You should also contact your provider or emergency services if your tiredness is combined with other serious side effects of Suboxone, like:

  • feeling faint or dizzy
  • confusion or difficulty thinking
  • blurred vision
  • slurred speech
  • slowed breathing

Sade’ Keyes, MSM, PA-C, spoke with me about this subject. She said, “When members tell me they feel tired from Suboxone, I think of two possibilities: they might still be in the early recovery stages, or their Suboxone dose might be too high. In the early stages of recovery, it’s normal to feel tired as your body adapts to a new lifestyle without drugs. The timeline for this varies depending on the type and amount of opioids you were using, how long you used them, and the stability of your environment. I typically wait until the member has been on a stable Suboxone dose for at least 2-4 weeks without experiencing withdrawal or cravings. This also gives them time to adjust to the Suboxone and their new life in recovery.”

“If fatigue persists,” Sade’ said, “we may lower the Suboxone dose to see if the tiredness goes away. You shouldn’t be falling asleep or nodding off on Suboxone. If that’s happening, talk to your provider about a potential dose adjustment.”

Does my tiredness mean I should stop taking Suboxone?

Do not stop taking Suboxone or another buprenorphine medication without medical supervision. Doing so—especially abruptly—can lead to opioid withdrawal symptoms, which are generally significantly more miserable than the sleepiness you experience on Suboxone. Studies show that people who quit buprenorphine treatment after a short time have worse outcomes and higher risk of overdose than people who remain in buprenorphine treatment. If you want to stop taking Suboxone, talk to your provider about creating a tapering plan. (Read more about tapering off Suboxone in our blog post here, or watch Workit Health providers discuss this topic in this video.)

Alaine Sepulveda is a content strategist in recovery from alcohol. She believes that engaging people and sharing stories with them allows us to spread knowledge, and to help others in the path to recovery. She holds an MA in Communication Studies from New Mexico State University.

Any general advice posted on our blog, website, or app is for informational purposes only and is not intended to replace or substitute for any medical or other advice. Workit Health, Inc. and its affiliated professional entities make no representations or warranties and expressly disclaim any and all liability concerning any treatment, action by, or effect on any person following the general information offered or provided within or through the blog, website, or app. If you have specific concerns or a situation arises in which you require medical advice, you should consult with an appropriately trained and qualified medical services provider.

This site uses cookies to improve your experience. By using this site, you consent to our use of cookies.